Bab's Blog

It's just me, in words.

The recap. . . September 15, 2011

Filed under: Uncategorized — babscampbell @ 5:13 am
Tags: , , ,

I haven’t written in awhile, I apologize. Much has happened since my last post, and while I’ve updated my caringbridge.org site, I haven’t done so here. I thought I’d give a quick recap here, for future readers looking for information on cancer treatments with diabetes. I know I haven’t found much out there, so I hope my experience is both helpful and encouraging.

I was diagnosed in March of 2011 with invasive ductile carcinoma, stage 3, grade 3. Stage 3 means it was over 2.5cm and had spread to more than one lymph node. Grade 3 refers to how much the cells have mutated from my regular breast tissue. The more mutation, the more aggressive the cancer. Grade 3 is the most aggressive.

During the testing period, I really didn’t change any of my diabetes management routine. I didn’t have a PET scan as my insurance refused to pay for it. Instead I had a CT scan and bone scan, which required fasting. To keep my BG from crashing, I just lowered my basal rate a bit. (I am on a pump. . .please check with your physician before changing any insulin doses.)

To administer chemotherapy, I had out-patient surgery to implant a port-a-cath just below my right clavicle. For surgery, I had to fast again. I ate a pretty hefty meal the night before, at about 7pm. I also lowered my basal rate, just a bit, and that worked fine. However, by the time I got home, it had been 20 hours since my last meal. That, coupled with a slight reaction to the anesthesia, made for a rough couple of hours. I was suddenly very nauseous and my BGs started to drop. I tried eating to bring my BG into line, but couldn’t keep anything down. Finally, I found I was able to sip ginger ale and my BG started creeping toward normal.

Next, I started chemotherapy. I didn’t know what to expect with toxic chemicals pumping into my bloodstream. The first four treatments were Adriamycin and Cytoxin. The drugs themselves didn’t cause any changes to my BG, but the effects of the drugs did. I had quite a bit of nausea, which of course meant I wasn’t eating as much. I also had some mouth sores and the inside of my mouth felt as if it were sunburned. Eating less often, and less food meant my BG was crashing more often. I also noticed that my body was reacting as if I had started exercising. I was able to lower all of my insulin calculations and finally got stabilized. Then, they changed chemo drugs.

My last four treatments were Taxol. This treatment requires some steroid use and steroids play havoc with BG. My oncologist was concerned with this and did a great job helping me manage this. I took one pill the night before treatment and one the morning of. Not knowing what to expect, I woke up every hour and tested. As I saw my BG rising, I would take a correction bolus. But, by mid-morning the next day, I was hovering in the mid 300s. I started raising my basal rates. I calculated how many units I was using to correct each hour and added those units to my basal rate. (again, please check with your physician before adjusting your own insulin use.) The problem with this basal rate change, is that you don’t know when the steroid will wear off and your BGs return to normal. Apparently, this happened at 3am, day 2. I crashed HARD! Luckily, my husband was there to help.

The next 3 treatments I did the same basal change during the day, however, I lowered it overnight and tested occasionally to correct. That worked MUCH better. I was amazed that during the day I had gone from my usual 1.5u/hr to 7-8u/hr to keep below 200!

My last chemo treatment was Aug 3rd, so I’ve had 6 weeks to recover. Next, I have surgery on Sept 22nd. This will be another test of my diabetes management skills. I am to fast as of midnight and the 5 hour surgery doesn’t even start until 1pm. I will have a call today with my favorite Endo and I think we’ll try lowering my basal rates again. However, I’m also hoping to get them corrected so this isn’t necessary. Ideally, basal insulin should keep my BGs within range with or without food intake. . .it’s just so hard to get the right combination of magical numbers.

All you can do is all you can do, right?

I’m looking forward to having all this behind me and looking forward toward Oct 8th! There will be big fun in Kansas City as the DOC (diabetes online community) is gathering here. I look forward to meeting those who will attend. In the meantime. . .I’ll meet you here!